You'd think I would know this by now, since I've worked on a tele unit for almost a year- but hey better late than never to ask, right?
We seem to be running a special on people admitted with hypertensive urgency, and I'm wondering what the tier of BP medications are. It seems like I see our old friend Metoprolol as the old standby on the PRN list quite often, along with hydralazine. Occasionally I see Clonidine in there too. I've overheard on more than one occasion co-workers saying that Metoprolol does nothing, lowers the heart rate, sure, but does very little for the BP, and what little it does, lasts very short.
So of the three, which one is the "big guns"? I'm aware that the strength of the dose matters, of course. If someone has a blood pressure that meets the doc's criteria for PRN administration of more than one of those choices (usually for the hydralazine the SBP needs to be >160, occasionally 180). So say someone is 175/110- and meets the criteria for all three of the above mentioned medications- do I go for the biggie first or for a moderate? Obviously if they're sitting at 194/130 I'm not too worried about bottoming anyone out so I'd go for the most effective selection. Naturally I'm going to take into consideration the dose, and how close in proximity we are to the end of shift, and what we have for scheduled BP meds (we can give a.m. medications an hour earlier than scheduled, and with the MD's blessing we can give them even 1.5 hours early).
Any takers on this one? Anybody? Anybody?
Mar 9, '12
This is a tough one. I've worked on Tele for several years and as you know each case is so different. I didn't see a lot of clonidine, but that could just be the hospital's formulary or cardiologist preferences. I would have to see the patient trends, consider HR, their rhythm strips, if the patient is in pain or stressed out by a family visit. I am pretty conservative with my older patients, especially those with chronically high SBP. I'd rarely want to go to far down too fast with them as they could stroke out or go into s-tach. With my patients I know well and who are younger and are dealing with a more acute issue, I'd consider other causes for the elevated BP--are they withdrawing from ETOH, nicotine, other drugs? Do they need a benzo instead. I give a lot of IV metoprolol and hydralazine and would usually consult with my fellow nursing coworkers before pulling out the big guns just to be sure, even if there is a clear PRN order. Doesn't hurt to have another set of nursing eyes on the patient, especially if that nurse happens to know that patient from previous assignments.
Mar 9, '12
I see clonidine quite a bit and from my experience it works pretty well. Typically our parameters are for SBP >160 or >165 (it depends on the doc) or DBP >90.
I also see hydralazine IV, Lopressor IV and labatelol IV. Obviously if the patient is bradycardic you don't want to give a beta-blocker. If that is all they have ordered, call the doc. I have had docs tell me to give labetalol IV for HR's <60 because "it won't drop the HR too much" but again I always ask and I document verbatim with what they tell me. romie also gave good advice - you need to consider the causes of the elevated BP. ETOH intoxication/withdrawal/DTs present with high BP's and the lorazepam did a better job than the labetolol 20mg IV Q20min PRN (max dose is 300mg).
Mar 9, '12
Thanks for the advice. This was a great question! I completely spaced on the labetalol as another drug option and will certainly keep my eyes open for clonidine.
Mar 10, '12
Oh yes certainly I do consider outside stressors; we do get a few people on our floor "drying out" and some with major pain issues. In fact the other night I had a dude who was starting into the big time DT's as my shift was ending and his BP was going nuts. I had given him Ativan a couple of times in the night because he was very anxious to boot.
I've seen labetalol maybe 2-3 times on the PRN list. I'm wary of BB's simply because of the HR factor- I don't even like giving them when they're in the 70's. But everyone is different.
Mar 17, '12
here's great little pocket reference card for medication classes and indications and decision tree for high blood pressure. it will answer all these questions handily.
Mar 17, '12
Thanks a lot GrnTea and thanks to PeepnBiscuits for posting a really interesting and challenging question. You seem to be very dedicated to your practice and your patients must love you for the expert care you provide.
Mar 18, '12
How BP meds are chosen for long term control differs quite a bit from prn use.
Metoprolol is a poor choice for BP control either long term or prn. From the American College of Cardiology: "Although beta blockers have been used for years to treat high blood pressure, metoprolol and several other beta blockers are not considered to be extremely effective in this area". Metoprolol is a selective beta blocker and was designed to only affect the heart. Non-selective beta blockers such as labetolol or carvedilol are more effective on BP.
For keeping a labile BP in a very narrow range, gtt's such as esmolol, nipride, or NTG are useful. Aside from drips, I prefer hydralazine. It directly relaxes arteries and veins so you aren't relying on a cascade of effects to lower BP which can vary substantially from patient to patient and even dose to dose in the same patient. It's effect tends to be more consistent from patient to patient and you don't have to worry about HR or blocks like you do with AV nodal blocking agents. On a tele floor with a lot of MI rule outs you also need to be careful about metoprolol. Metoprolol is a standard medication to give to patients who may be having an MI, and it's also a standard for patients with heart failure, yet it should never be used in heart failure patients having an MI.
Mar 26, '12
I love me some hydralazine. You won't brady someone down and you can actually increase cardiac output with it (great for CABG pts). I loathe IV metoprolol. I've rarely had success with it and when it does actually control their BP, it's dropped their HR to the 50's.
Mar 29, '12
i have had a couple of patients have flushing, palpitations and anxiety attack symptoms after pushing hydralazine. i don't love it. i prefer nitro paste.
Mar 29, '12
A word to the wise about clonidine...it does have a rebound effect so use it cautiously. It's not as bad with prn dosing as with long term usage in non compliant patients, but it is definitely there...
Mar 31, '12
I think of the three you have, clonidine is the biggest one but there are more side effects that go along with it.
Like Nurse Nessa said, there is a risk of rebound hypertension after suddenly discontinuing a continuous dose. So while 1x PRN is not an issue, I wouldn't keep going back to that as my main PRN.
Also clonidine may lower heartrate. Administer judiciously.
Clonidine is centrally acting so this would be great if your patient appears to be in emotional distress and it can also substitute for the lorazepam that others suggested for possible withdrawal. If your patient is not stressed out, beware of the centrally-induced side effects (drowsiness, dizziness) by implementing fall precautions. If you're on night shift, it will certainly help your patients sleep
Must Read Topics